Turmeric and Anti-Depressants

Both turmeric and pepper are MAO inhibitors, and all the antidepressants have warnings not to use them with MAO-I's. Turmeric and pepper are far more modest MAO inhibitors than the prescription drugs in that class. But we've had three or four instances in TUG where people reported a reaction similar to that of serotonin syndrome. When we asked about their medications, all were taking one or another of the SSRI's or similar drugs. In one case, it was a dog on Prozac.

The problem with the psychotropic drugs is that their metabolism varies so widely from one person to another. Someone who metabolizes them quickly is less likely to have a problem with golden paste, especially if it's eaten at a different time. Someone who metabolizes them slowly may have enough in their bloodstream to be a problem with the golden paste even if they're not consumed at the same time. If you decide to try having golden paste, please start off with a very tiny amount and don't increase that until you're certain you're not going to have any interactions with your meds. Serotonin syndrome is not anything to take a chance on.



This means that if you are taking a drug which should not be taken with MAO inhibitors, you should check in with your physician before adding turmeric to your daily life. Additionally, the Piperine in the golden paste formulation can possibly slow down metabolism of many drugs, and make their side effects greater.  These include such drugs as SSRI’s, SSNRIs (Zoloft, Paxcil, Prozac are examples) and tricyclic antidepressants (amitriptyline for example) Turmeric has a mild MAO-Inhibitor effect; any cautions about MAOI-s and dietary items in combinations with tricyclics and SSRIs and SSNRIs should be noted.   

The interaction can cause general malaise all the way to serotonin syndrome, which can be fatal. 

Bottom line: MANY commonly prescribed antidepressants, anti-psychotics, anti-anxiety drugs are extremely powerful drugs with rotten side-effects. Please be very careful if you are using any psychotropic drugs and adding in any herbal or dietary substance to your daily regime. Some people are very sensitive to even very small alterations in dosages. You need to know what class of drugs you are taking and you MUST work closely with your physician if you are taking these drugs, or attempting to wean off them.

-Judith Jennes - TurmericLife


- Turmeric User Group
Updated 02/02/2018.JK